EUROPE The European Medicines Agency’s Pharmacovigilance Risk Assessment Committee (PRAC) has recommended a series of measures to address safety concerns with codeine-containing medicines when used for the management of pain in children. Spain's Health Ministry has issued orders restricting its use, which follows the ’s review of reports of children who developed serious adverse effects or died after taking codeine for pain relief. Most of the cases occurred after surgical removal of the tonsils or adenoids for obstructive sleep apnoea (frequent interruption of breathing during sleep). Codeine is an opioid that is authorised as painkiller in adults and children. It is converted into morphine in the patient’s body. The children who had suffered severe side effects had evidence of being ‘ultra-rapid metabolisers’ of codeine. In these patients, codeine is converted into morphine in the body at a faster rate than normal, resulting in high levels of morphine in the blood that can cause toxic effects such as respiratory depression.>>>
- Codeine-containing medicines should only be used to treat acute (short lived) moderate pain in children above 12 years of age, and only if it cannot be relieved by other painkillers such as paracetamol or ibuprofen, because of the risk of respiratory depression associated with codeine use.
- Codeine should not be used at all in children (aged below 18 years) who undergo surgery for the removal of the tonsils or adenoids to treat obstructive sleep apnoea, as these patients are more susceptible to respiratory problems.
- The prescribing information should carry a warning that children with conditions associated with breathing problems should not use codeine.